RE: Chemo and Heart Problems

Hi,

My family member had taken carboplatin and taxol for 4 months for treatment of a metastatic endometrial tumor in her lung, and seems to have developed an arrythmia (irregular heartbeat) from it that is causing her to have shortness of breath. Has anyone had his or her heart affected by the chemo?

Thank-you.

Happy Holidays!
Elizabeth

Report post

9 replies. Join the discussion

Hi I am a freind of Maya and she shared your discussion with me. Three years my mother passed away form lung cancer. She had undergone chemo and therapy for about 2 years before she decided she no longer wanted to suffer the side effects and would leave it up to god. She survived for an additional two years, but had other complications due to her chemo. She underwent heart surgery and had a pacemaker placed to help control her iregular heart beats and was on heart medication until her last days. My suggestion is you ask your doctor if chemo is the right therapy for your particular cancer and stage. Also you might want to ask if chemo can damage other organs while combating the cancer because i never confirmed it with my mothers doctor but highly belive that was the cause.

Report post

Hi Elizabeth,
Yes, chemo can affect the heart. However, with the help of a cardiologist, most side effects can be managed. My mom has been having treatment for lung cancer for 2 years now, and she has some heart problems, but they think it is from the chemo drugs she took 10 years ago for breast cancer. She has a great cardiologist who manages her symptoms, and she is doing well. She is limited in some things, gets short of breath with exercise, but she is 70 years old, and so far has prefered taking the chemo versus giving in. It depends on the quality of life. I'd advise you to seek a cardiologist to help her. Hope she's doing well.
Happy holidays!
Kat

Report post

Hi,
Many thanks for your email.

I'm very sorry to hear about the loss of your mother.

She was on chemotherapy for two years? Do you know which agents she was taking?

My family member also has arrythmia problems and has a pacemaker, but she had this problem before she had chemotherapy--we don't want her condition to worsen.

I don't trust chemo, but sometimes it's very necessary, as it was in our case.

Best,
Elizabeth

Report post

Hi Kat,

Thanks for your email.

I'm glad to hear your mother is doing well. Do you know which agents she took for the breast cancer? She's been on chemotherapy for two years for the lung cancer? How's she doing with that? Is she taking carbo/taxol?

My family member seems to be having some arrythmia problems. She is only 50, so we'd like to be as cautious as possible, yet wise, if you know what I mean!

She saw a specialist recently, who didn't think her condition had worsened (she has a pacemaker), but she had been getting very short of breath while walking--Now she seems much better since she saw the doctor.

We now think it's stress--2 horrible oncologists scared her to death by saying threatening things AFTER she had a very successful (and very difficult) surgery and is now in full remission.
She thinks it really affected her--what stress can do!

These two oncs were sought for 2nd and 3rd opinions--something we always do. Sometimes you're better off just listening to your original doctor (the first oncologist who treated her) and leave well enough alone! It's like these other doctors don't like that you've done so well without seeing them. Ugh!

Happy Holidays!
Elizabeth

Report post

Elizabeth,
I can't remember what the chemo drug was that she had for the breast cancer, but it is known to have left many patients with heart problems down the road. She is currently on carbo/avastin for chemo. The Avastin may have side effects with blood pressure, but she has had high blood pressure for years, so if it is making it worse, they adjust her medicine. No arrythmias, but her left side of her heart is failing, due to that chemo drug, so she is followed with a cardiologist and she takes coreg for that. My mom is a trooper, and has been through so much, but she keeps going because she has a will to live. I am so proud of all she has overcome. I would suggest your mom see her cardiologist and have some tests like a echo and stress to see what her shortness of breath is from. I have also found that lots of TLC and laughter is the best medicine of all.
I wish you all the best!
Kat

Report post

My mom had about 6 weeks of chemo when they discovered gallbladder issues. That put chemo and cancer on back burner while they remove gallbladder. In the process, they noticed she had atrial fibrillation, something she didn't have before the chemo. They just cardioverted her this past monday because the heart was not pumping blood well at all and she seems to be better. They put her on medication that's for this condition - she can't take it. It makes her feel weak and tired. I just hope the doctors can get the gallbladder soon so we can get back to focusing on the cancer.

Report post

Hi,

Which tests did they do to determine the heart wasn't pumping blood well? Which chemo agents did she take?

I appreciate your email and hope your mom is feeling better soon.
Elizabeth

Report post

Hi Elizabeth,
There are several tests to check the heart. My mom had an echo, which showed she was functioning less than desirable, and then to follow up they did a chemical stress test which showed her heart was doing well. The cardiologist repeated both of these tests a few months later with the same results. However, he felt the echo was more reliable and has been treating her from that. I also had an echo because my EKG was abnormal. It is an easy test and is quite interesting. They can see the valves working and measure how much blood is flowing in and out.
Kat

Report post

I'm sorry to hear about your mother's suffering. I'm currently trying to help my 89-year-old father make the right choices in his nslc which is currently contained within the mass and not causing him any problems. He has opted for and begun radiation therapy, but the medical oncologist has scheduled him for concurrent carboplatin treatments. He is on Amiodarone to control atrial fibrillations, and Plavix following stent surgery, so as I'm reading about your mother, I'm questioning the wisdom of chemo for him. He lives alone and is doing well, so I'd hate to see him wreck the quality of his life. Without surgery, it appears that he is only buying some time, but at what cost? I'm on the other coast, which makes it difficult. I suggested that he postpone the chemo until he can get other doctors' opinions.

Do you know of any studies that have been done re: chemo & the heart, especially in the very old?
Thanks, Nancy

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders